Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    How can I lose weight I've gained due to insulin injections?

    I have gained an inordinate amount of weight (20 kilos) since starting to use insulin to control my Type 1 diabetes 12 years ago. I have tried diets, I go to the gym and exercise. I also have a number of illnesses, chronic kidney disease, asthma, osteo arthritis and sleep apnea to name a few.

    Do you have any tips on how to lose some of their awful weight I've gained? I have a relatively health lifestyle, I am very careful about what I eat, but still the weight piles on.

    Thanks for considering my question

    Susan
  • Find a professional to answer your question

  • Lisa Renn

    Dietitian

    Lisa is an APD with 12 years experience, specialising in helping people identify and change habits that impact negatively on their health. Inspiring change, Lisa … View Profile

    Hi Susan,
    That's a very frustrating situation as you need the insulin obviously. When starting insulin there is usually a period of weight gain however this usually plateaus after a period of time.
    I don't know if you use an insulin pump or inject with insulin pens?
    If you are using multiple daily injections you could look into the DAFNE program (Dose Adjustment for Normal Eating)This course is coordinated by Diabetes Australia- Victoria and is run by centres throughout Australia. www.dafne.org.au.
    I am a DAFNE facilitator and have seen participants lose weight as the program provides strategies for exercise and the prevention of hypo's so you don't need to eat as much to prevent a hypo or treat hypo's as you tend to have less low blood sugar levels.
    An Accredited Practising Dietitian and Diabetes Educator are vital members of your diabetes team so if you haven't seen either of them in a while talk to your GP about a referral.
    All the best
    Lisa (APD)

  • Jade Hucker

    Clinical Psychologist, Psychologist

    I am a Clinical Psychologist with experience in Chronic Pain Management, Weight Management, Depression and Anxiety. View Profile

    Hi Susan,
    I agree with Lisa that this situation can be very frustrating. In fact a variety of medications can lead to weight gain making a difficult situation (weight loss in general) even more difficult.
    Lisa has some really great advice and it is clear that you need to be working closely with health professionals here (dietician, endocrinologist). Before you go to see these people; however, it is a good idea to keep a food diary, even if its just for a week. I thought I was relatively healthy too until I kept a food diary and realised that I was doing a lot more grazing and snacking than I realized. On the flip side you may actually be under eating which is not helpful for your metabolism either. If you are able to present a food diary to a dietician they are in a better position to give you advice about small manageable changes that are safe in terms of your diabetes and may help you loose that weight. Remember that progress is likely to be slow so in the meantime be kind to yourself and remember that your body is trying to cope with a difficult disease.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices